View Full Version : New Bipolar =rapid cycling after AD?


mattsmom
02-12-09, 09:41 PM
:eek:Help! Son is on .5 risperdal and was added 10 Paxil for anxiety. In less than 1 week he was "manic" (I'm new to all this, so forgive me as I learn the terms.) So pdoc decided he is likely bipolar and needed to stop the Paxil. We did stop cold turkey as after just 6 days on, shouldnt have been a problem. However, almost immediately after stopping, we're seeing rages, crying, (never seen these before), more intense aggression, agitation etc. that only seems to be worsening. Have been off of the Paxil for 6 days now. Has the mania reversed into depression? The agitation is all day, with an occasional laugh fest lasting 2-5 minutes thrown in once per day. Is this "cycling"? How do we stop it? He's still on the risperdal, and doc added 250 depakote when we stopped the Paxil 6 days ago.

Any, and all thoughts are welcome.

I did call pdoc yesterday, and again today, but no return call! Is he afraid I'm going to sue?:(

neon600
02-24-09, 10:17 AM
Wish I could be helpful, but I too am dealing with the same type of situation, massive hyperactivity, angry aggressive behavior, last night was a crying bout, no reason why, but couldnt stop herself, she's 12 and on 1.75 mg risperdal, .50 zoloft and now 150 mg trileptal. What a "roller coaster" ride everyday has been. At least when she's "hyper" she's happy. But of course, the down side comes and its been mostly the anger and aggression, as I said, last night was the first bout of uncontrollable crying.
My thoughts are with you and I hope all goes well.

netsavy006
02-24-09, 01:46 PM
The way you are expressing it, it sounds like it could be some form of either cycling or withdrawal from the paxil. I'd get in contact with the doctor and see what the doctor suggests.

KFC in CA
02-24-09, 01:59 PM
Keep calling the doctor, even if it feels like harassment. Also, look for a peds psychiatrist if you don't already have one.

What you both are describing sounds like rapid cycling with aggitation in there as well.

I am far from a child, but I can tell you that an antidepressant made me full manic for the first time in my life. I came off it fairly quickly and started stabilizers. It took quite a while for the cycling to stop and we tried different meds. Don't reinitiate the antidepressants! Really!! The problem is not enough stabilizer or the wrong stabilizer. Set up appts every week for a while. I did, and it wasn't always frequent enough. If your doc won't go for appts as needed or respond timely, then seek out a pdoc who will.

Scarletta
02-24-09, 03:15 PM
That is classic Paxil withdrawal. Paxil is supposed to be weaned off of SLOWLY. This is well-documented. IS your dr a quack or something?

I was on Paxil years ago and even tapering off it had bath withdrawal effects.

I'd go to another dr ASAP, they may want to put him back on a small dose to stop the immediate withdrawal effects and then slowly taper him off it.

mattsmom
03-03-09, 09:29 PM
I had read all I could about paxil, and, as the dr. said, after such a short time on the med., didn't think the withdrawl would be bad. Now it's 3 weeks off and he's back to his old self. Seemed to take about a week to get out of the system. We've never had any luck with ADD meds (stimulants or "non-stimulants) either. They all "wack" him out.

I'm still not sure I agree with the BP diagnosis. Dr. believes it is due to reaction to Paxil and also said due to "grandiosity". Grandiosity he saw was son talks to us like an adult. I've been doing lots of reading, and feel that's more a socail skills issue as he'talks to us, teachers, even babies the same way - and has since he started talking. He doesn't adjust to the social situation he's in. But then again, maybe I'm in denial. We have an appt. with a team at the Dallas Childrens hospital next week. I have many notes and I'll let them sort it out.